Texas, 2023

Damaging Wind in Texas, March 17, 2023

March 17, 2023 · NWS CRP · 1 event in 1 county or zone

A line of thunderstorms moved through Kingsville during the early morning hours of the 17th. The winds blew over a roof at a gas station in Kingsville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A line of thunderstorms moved through Kingsville during the early morning hours of the 17th. The winds blew over a roof at a gas station in Kingsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 17, 5:23 AM CST, 4 minutes earlier.

Area forecast discussion, Mar 17, 5:23 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
623 AM CDT Fri Mar 17 2023

...New AVIATION...

.SHORT TERM...
(Today through Saturday)
Issued at 314 AM CDT Fri Mar 17 2023

Key Messages:

- Strong to severe storms continue this morning
- Cooler today
- Strong northerly winds expected

As of writing, a cluster of strong to severe thunderstorms can be
seen across the Brush Country and Coastal Plains within a
corridor of elevated instability. The cold front has pushed ahead
of the storms and is currently stretching from Port Lavaca to
Laredo. The front will push offshore in the next couple of hours
with a strong northerly flow developing in its wake. The latest
suite of CAMS continues with this elevated activity through the
morning hours as H85 energy swings through the region. Rain
chances will wane by mid day as our upper support pulls away and
drier air works in. A Wind Advisory will be in effect for all of
South Texas through 9 AM with our coastal counties remaining in
the Advisory through 1 PM.

After a brief dry stint this evening, another H5 shortwave and
secondary front/high pressure surge will move our way on Saturday.
This will trigger around round of showers across the region.

Opted to not go with another Coastal Flood Advisory this
afternoon. Tide levels are currently about 1.2' above expected.
Strong northerly winds should help bring those levels down before
high tide this afternoon. However, if we see more of a
northeasterly wind, Ekman forcing would result in water piling up
along the coast. Overall, confidence is low in minor coastal
flooding occurring today but it can't be ruled out completely.

Cloud cover and CAA will help keeps temps a bit cooler today with
highs in the mid 50s to mid 60s. Overnight, temps will fall into
the 40s for much of the region. CAA continues on Saturday with
highs struggle to break the 50 degree mark during the day.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 314 AM CDT Fri Mar 17 2023

Key Messages:

- Cooler conditions continue through the weekend
- Rain chances linger through early next week

A broad upper trough will continue to eject shortwaves through
the region as we head through the weekend. This will allow us to
hang onto rain chances as isentropic lift keeps moisture across
the region. Drier conditions are expected on Monday as the trough
shifts east. Our dry spell won't last long as models are all in
agreement with tracking an elongated H5 vort max through the
region on Tuesday. Return flow will help funnel moisture across
the Coastal regions where our rain chances will be highest. Ridging
moves by mid week allowing for temperatures to rebound back into
the 80s and 90s. Another stout trough and cold front look to head
our way towards the end of the work week.

Looking at our temps next week, we start our rather cold with lows
in the 30s as we kick off the work week. We stay cool Sunday and
Monday with highs remaining in the 50s. A gradual warm up is
expected by mid week.

&&

.AVIATION...
(12Z TAFS)
Issued at 610 AM CDT Fri Mar 17 2023

Poor aviation conditions are in place in the wake of this
morning's cold front. Ceilings have been fluctuating between VFR
and MVFR at most sites. Showers and isolated thunderstorm will
remain possible through the late morning hours. MVFR ceilings can
be expected with any passing convection. Strong northerly winds
will continue with gusts from 30-35 knots possible at ALI/CRP/VCT
this morning. Winds will slowly weaken through the day. Northerly
winds look to increase early tomorrow morning as another surge of
high pressure arrives.

&&

.MARINE...
Issued at 314 AM CDT Fri Mar 17 2023

A strong cold front will move offshore early this morning with
very strong northerly winds developing in its wake. Showers and
thunderstorms remain possible as the front moves through with some
activity lingering over the waters through mid to late morning. A
Gale Warning is now in effect from 5 AM through this evening for
the bays and late tonight for the waters. Winds will gust up to
40-45 knots at times with elevated seas. Conditions will improve
overnight with a moderate to strong northeasterly flow continuing
through much of the weekend. A moderate southeasterly flow returns
through the early stages of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    59  47  54  45 /  50  20  30  40
Victoria          55  44  51  42 /  80  30  40  20
Laredo            64  45  54  43 /  10  20  40  60
Alice             59  43  53  41 /  60  20  30  50
Rockport          58  47  56  46 /  50  20  30  30
Cotulla           62  43  51  43 /  20  60  60  50
Kingsville        61  46  54  43 /  50  20  20  50
Navy Corpus       60  51  58  50 /  60  20  30  50

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 9 AM CDT this morning for TXZ229>234-239>244-
     246-247.

     Wind Advisory until 1 PM CDT this afternoon for TXZ245-342>347-
     442-443-447.

GM...Gale Warning until 7 PM CDT this evening for GMZ231-232-236-237.

     Gale Warning until 1 AM CDT Saturday for GMZ250-255-270-275.

&&

SHORT TERM...TC
LONG TERM....TC
AVIATION...TC/95
Hazardous weather outlook, Mar 17, 4:19 AM CST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
519 AM CDT Fri Mar 17 2023

TXZ229>234-239>247-342>347-442-443-447-181030-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
519 AM CDT Fri Mar 17 2023

This Hazardous Weather Outlook is for south Texas.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible this morning, generally
east of Highway 281.

A Wind Advisory is in effect through 9 AM for the Brush Country,
Coastal Plains, and the Victoria Crossroads. The Wind Advisory is in
effect through 1 PM for the Coastal Bend.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GMZ231-232-236-237-250-255-270-275-181030-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
519 AM CDT Fri Mar 17 2023

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible this morning.

A Gale Warning is in effect through 7 PM for the bays and waterways
and through 1 AM for the coastal waters.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Small Craft Advisory conditions are possible through the weekend.
Gusts to gale force are possible late this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

TC

In the hours before

Special weather statement, Mar 17, 2:59 AM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
359 AM CDT Fri Mar 17 2023

TXZ240-170930-
Duval TX-
359 AM CDT Fri Mar 17 2023

...A strong thunderstorm will impact portions of central Duval County
through 430 AM CDT...

At 359 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Freer, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Freer and Rosita.

This includes US Highway 59 between mile markers 774 and 778.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2765 9878 2785 9878 2791 9827 2760 9823
TIME...MOT...LOC 0859Z 269DEG 41KT 2774 9863

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ADAMS
Local storm report, Mar 17, 3:25 AM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
425 AM CDT FRI MAR 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 AM     HAIL             1 N COTULLA             28.44N 99.24W
03/17/2023  E4.00 INCH       LA SALLE           TX   LAW ENFORCEMENT

            LA SALLE COUNTY SHERRIF REPORTED HAIL DAMAGE
            TO CARS INCLUDING BROKEN WINDSHIELDS. HOMES
            WITH BROKEN WINDOWS.

&&

BF
Local storm report, Mar 17, 3:29 AM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
429 AM CDT FRI MAR 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     HAIL             1 N COTULLA             28.44N 99.24W
03/17/2023  E4.00 INCH       LA SALLE           TX   LAW ENFORCEMENT

            CORRECTS PREVIOUS HAIL REPORT FROM 1 N
            COTULLA. LA SALLE COUNTY SHERRIF REPORTED
            HAIL DAMAGE TO CARS INCLUDING BROKEN
            WINDSHIELDS. HOMES WITH BROKEN WINDOWS.

&&

BF
Special weather statement, Mar 17, 3:35 AM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
435 AM CDT Fri Mar 17 2023

TXZ240>244-171000-
Jim Wells TX-Inland Nueces TX-Inland San Patricio TX-Duval TX-
Inland Kleberg TX-
435 AM CDT Fri Mar 17 2023

...A strong thunderstorm will impact portions of east central Duval,
western Nueces, west central San Patricio, northwestern Jim Wells and
northwestern Kleberg Counties through 500 AM CDT...

At 435 AM CDT, Doppler radar was tracking a strong thunderstorm near
Alice, moving east at 55 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alice, San Diego, Driscoll, Bishop, San Patricio, Alfred-South La
Paloma, Bluntzer, Banquete, Ben Bolt, Tecalote, Alice Acres, Alfred,
Rosita, Agua Dulce and Lake Alice.

This includes the following highways...
 US Highway 281 between mile markers 664 and 682.
 US Highway 77 between mile markers 676 and 684.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2762 9845 2784 9846 2796 9771 2758 9773
TIME...MOT...LOC 0935Z 264DEG 46KT 2780 9814

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

ADAMS
Special weather statement, Mar 17, 4:02 AM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
502 AM CDT Fri Mar 17 2023

TXZ241-243-244-171030-
Jim Wells TX-Inland Nueces TX-Inland San Patricio TX-
502 AM CDT Fri Mar 17 2023

...A strong thunderstorm will impact portions of western Nueces,
southwestern San Patricio and central Jim Wells Counties through 530
AM CDT...

At 501 AM CDT, Doppler radar was tracking a strong thunderstorm near
Banquete, or 10 miles northwest of Driscoll, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Robstown, Driscoll, San Patricio, Edroy, Alfred-South La Paloma,
Alfred, Calallen, Bluntzer, Banquete, Agua Dulce, Petronila and North
San Pedro.

This includes the following highways...
 Interstate 37 between mile markers 14 and 22.
 US Highway 77 between mile markers 656 and 682.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2764 9799 2788 9801 2799 9760 2761 9762
TIME...MOT...LOC 1001Z 269DEG 28KT 2778 9786

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ADAMS
Special weather statement, Mar 17, 4:24 AM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
524 AM CDT Fri Mar 17 2023

TXZ243-244-343-344-442-443-171100-
Inland Nueces TX-Inland San Patricio TX-Kleberg Islands TX-
Coastal Nueces TX-Coastal San Patricio TX-Nueces Islands TX-
524 AM CDT Fri Mar 17 2023

...A strong thunderstorm will impact portions of southeastern Nueces
and southeastern San Patricio Counties through 600 AM CDT...

At 524 AM CDT, Doppler radar was tracking a strong thunderstorm over
Clarkwood, or near Corpus Christi International Airport, moving east
at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Corpus Christi, Portland, Taft, Corpus Christi International Airport,
Ingleside, Odem, Gregory, Ingleside On The Bay, Flour Bluff, Corpus
Christi North Beach, Kings Crossing Subdivision, Bay Area Medical
Center, Spohn Hospital South, Texas A&M University Corpus Christi,
Clarkwood, Annaville, Waldron Field, La Palmera Mall, Del Mar College
Windward Campus and Corpus Christi Country Club.

This includes the following highways...
 Interstate 37 between mile markers 1 and 14.
 US Highway 181 between mile markers 630 and 648.
 US Highway 77 between mile markers 654 and 656.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2761 9764 2796 9761 2800 9720 2755 9725
TIME...MOT...LOC 1024Z 267DEG 40KT 2781 9756

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ADAMS

The radar

The Corpus Christi radar (KCRP), 47 km away, was scanning. The volume nearest the first event began at 11:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kleberg

When
March 17, 5:27 AM CST to 5:37 AM CST
Where
Kleberg County, 0.94 mi S of Kingsville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
27.507, -97.868

Public sent a picture of the roof of a Sunoco gas station blown over in Kingsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089106.